Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

April 9, 2021Pickens County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 6:53 PM CDT for Pickens County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 6:53 PM CDT (23:53 UTC)
Expired
Apr 9, 2021, 7:30 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS84 KBMX 092353
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
653 PM CDT Fri Apr 9 2021
 
ALZ022-100030-
Pickens AL-
653 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS COUNTY UNTIL
730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ethelsville, or 11 miles north of Pickensville, moving northeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ethelsville, Forest and McShan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8828 3345 8806 3329 8818 3333 8830
TIME...MOT...LOC 2353Z 204DEG 12KT 3340 8825 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 6:19 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 9, 6:19 PM CDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
619 PM CDT Fri Apr 9 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0329 PM CDT Fri Apr 09 2021/

Widely scattered strong to marginally severe storms continue
across portions of central Alabama this afternoon. The majority of
the impact weather has been from severe hail with numerous
reports of golfball hail and a few sig hail reports earlier pushing
tennis ball in size. The latest radar trends indicate some
decrease in the overall trends likely due to loss of CAPE from
I-65 eastward. Dewpoints have also dropped markedly in this area
with numerous outflow/cold pool interactions. A well defined
outflow boundary was noted from Walker county south to Hale and
Marengo counties pushing slowly westward.

Primary question marks surround how this initial wave will impact
the parameter space for later this evening and overnight. The upper
trough and associated vort max will sweep into the Mid/Lower
Mississippi Valley after midnight. In response to this and a very
unstable airmass present across the ArkLaMiss, one or more well
defined complexes should evolve and perhaps merge from Arkansas to
Mississippi to Louisiana. The overall evolution of these systems
will be highly dependent on the mesoscale. Current thinking is
that highest threat would likely be across our far
western/southwest counties that are mostly uncontaminated at this
time.

Given the likely fast forward propagation of any QLCS/MCS (or
even derecho like feature) we cannot rule out areas further east
being impacted, but the higher threat late this evening overnight
certainly looks to be across our western counties. Although we
don't expect a long duration precip event, additional heavy
rainfall could bump up some rivers/streams and will be monitoring
for that as well.

Will update shortly for short term temp/pop trends, but not planning
a ton of changes for the general overnight period.

15/CBD

Previous short-term discussion:
/Updated at 1140 AM CDT Fri Apr 09 2021/

Isolated to scattered showers and thunderstorms will continue
across central AL through the afternoon and early evening. Skies
are expected to clear more this afternoon than this morning allowing
for temperatures to warm across the state. This combined with
ample moisture from southerly and southwest flow will help CAPE
values remain around 2500 to 3000 J/kg. With shear only around
20-25 kts...expecting these storms to have strong cores...though
pulsing with intensity. Large severe hail and downburst winds are
the main threat for any thunderstorms that do develop this
afternoon and evening. PW values in the 90th percentile for this
time of year could cause heavy rain with these storms...especially
any that backbuild or move over the same areas.

After sunset...instability will decrease to around 1000 to 1500
J/kg with shear remaining fairly light. Models are trying to bring
in a couple of areas of scattered thunderstorms from roughly
sunset through around midnight. The intensity and coverage of
these storms could affect the line expected later in the morning.
For now...expecting the main coverage to be in roughly the
northern half of central AL. Will include wording for strong
thunderstorms in the forecast...with a chance for isolated severe
for hail and damaging winds.

Clusters of storms in MS will form into a squall line after
midnight...expecting to move into western AL between about 2 am
and 3 am. Hi res models are trying to bring this whole line
through the state faster than previous runs. Have updated the
rainfall chances to reflect a slightly faster timing...though
will leave another model update before adjusting the timing
further. A mid level jet moving through with this line and strong
upper level divergence will allow for a very fast moving line of
strong storms. Straight line damaging winds are the main threat
with this system with wind speeds up to 60 mph possible as the
line moves through. Shear values increase to around 40 - 50
kts...so including a tornado threat as well. This line will move
into the western counties of AL before sunrise...with a concern
for nighttime warnings and the need for the public to hear those
warnings.

If the models accurately forecast the storms ahead of this
line...the northern half of the area *may* have enough activity to
work through some instability to lessen some impacts for the main
line moving through. With this in place...the main focus of
instability and the greatest bowing part of the line looks to be
in the southern half of the area...closer to where the Enhanced
shading in the impact graphic currently is. Of course the area of
the strongest winds with this line will greatly depend on the
activity after sunset...and the mid level jet pushing through the
state in the morning.

Behind the main line...there will be enough low level moisture
remaining for a few scattered light showers through the afternoon.
Low and mid level flow will transition to out of the west...with
temperatures expected to warm only a couple degrees through the
afternoon with highs in the mid and low 70's.

24

.LONG TERM...
/Updated at 0403 PM CDT Fri Apr 09 2021/

Primary adjustments to the long term forecast included a trend
towards lower PoPs and temperatures for Wednesday night through
the end of the week. Little to no changes were needed for the
first half of the period.

The same surface low set to produce strong storms tonight across the
Central Gulf States will settle over the Great Lakes and push a
secondary reinforcing front with showers and thunderstorms through
the area on Wednesday with a dry and cooler airmass following
closely behind. 12Z model guidance is in decent agreement on this
solution with better opportunities for rain across our southern
counties. Based on this trend, I slightly lowered PoPs and
temperatures for the end of the week with high pressure and
northerly flow becoming the primary driving factors in a less
active pattern for at least a few days next week. If the forecast
continues to trend in this direction, further adjustments will be
necessary.

86

Previous long-term discussion:
/Updated at 0338 AM CDT Fri Apr 09 2021/

Saturday night through Thursday.

Lingering thunderstorms are possible across the southeastern
counties late Saturday night through early Sunday morning as the
main frontal boundary finally pushes through Central AL. The low
pressure system itself is expected to lift northward into the Great
Lakes region, leading to height rises across the Deep South Sunday
through Monday. With the ridging developing in the lower levels, we
should remain rain-free. We transition to more of a quasi-zonal flow
aloft Monday afternoon through Thursday. However, this doesn't mean
we'll stay rain-free as model guidance picks up on at least two
quick shortwave impulses that slide across the southern half of the
CONUS Tuesday through Thursday. Each of these will increase
rain/thunderstorm chances for our area, though specific timings
remain uncertain this far in advance. Therefore, I've trended PoPs
up around mid-week, but will keep chances in the 40-50% range.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

Widely scattred strong/severe convection has been persistent
through the afternoon across central Alabama. A few TAF sites have
been impacted with periodic low visbys/ceilings, and will continue
TEMPO TS conditions at KTCL through the next several hours based
on radar trends.

An additional round of thunderstorms will impact most of the TAF
sites overnight between 07z and 13z from the west and have
included accordingly in the latest TAF updates. Otherwise, winds
have become quite gusty from the south/southeast and expect that
trend through the overnight/early part of Saturday.

Will maintain MVFR conditions through much of the period at most
TAF locations, with periodic drops to IFR in heavy convective
showers. Conditions will slowly improve to MVFR and eventually VFR
across the area later in the day on Saturday.

15/CBD

&&

.FIRE WEATHER...

Scattered showers and thunderstorms expected today across much of
the area. This could cause erratic gusty winds in locations
nearest to any thunderstorm development. More widespread rain and
thunderstorms move in overnight tonight into Saturday.

Drier/rain-free conditions are expected Sunday into Monday, with
afternoon RH values in the 30-40 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  75  48  74  47 /  80 100  20  10   0
Anniston    62  75  51  76  49 /  70 100  20  10   0
Birmingham  63  75  51  75  51 /  90  90  10  10   0
Tuscaloosa  63  76  49  76  50 / 100  90  10  10   0
Calera      63  75  51  75  51 /  90 100  10  10   0
Auburn      62  72  56  74  51 /  50 100  30  10   0
Montgomery  65  77  57  78  51 /  80 100  20  10   0
Troy        64  75  59  79  51 /  50 100  30  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 9, 5:12 AM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
512 AM CDT Fri Apr 9 2021

ALZ011>015-017>050-101315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
512 AM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this morning through the evening
hours across all of Central Alabama. Threats include damaging winds
and large hail.

Another round of severe storms will move through late tonight
and into Saturday morning. Damaging winds and large hail are
possible along with an isolated tornado threat. Locally heavy
rainfall may also cause minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms will continue through Saturday morning. Damaging winds
and large hail are possible along with an isolated tornado threat.
Locally heavy rainfall may also cause minor flooding.

Minor flooding along portions of the Tombigbee River Saturday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through Saturday.

In the hours before

Special weather statement, Apr 9, 5:58 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
558 PM CDT Fri Apr 9 2021

ALZ012-022-092330-
Pickens AL-Lamar AL-
558 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND
SOUTHWESTERN LAMAR COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ethelsville, or near Columbus, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Millport, Forest, Melborne and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3363 8826 3354 8799 3341 8829
TIME...MOT...LOC 2258Z 220DEG 15KT 3346 8830

87/GRANTHAM
Local storm report, Apr 9, 6:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             1 ENE MOUNDVILLE        33.00N 87.62W
04/09/2021  E1.00 INCH       HALE               AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED IN
            MOUNDVILLE. PICTURES RECEIVED FROM SOCIAL
            MEDIA.

&&

MAL
Local storm report, Apr 9, 6:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 NE KIRK               33.29N 87.85W
04/09/2021  E1.75 INCH       PICKENS            AL   PUBLIC

            GOLF BALL SIZE HAIL NEAR GORDO. RECEIVED
            PICTURES THROUGH SOCIAL MEDIA.

&&

MAL
Local storm report, Apr 9, 6:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 NE KIRK               33.29N 87.85W
04/09/2021  E1.75 INCH       PICKENS            AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 NE
            KIRK. GOLF BALL SIZE HAIL NEAR GORDO.
            RECEIVED PICTURES THROUGH SOCIAL MEDIA.

&&

MAL
Special weather statement, Apr 9, 6:37 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
637 PM CDT Fri Apr 9 2021

ALZ022-100000-
Pickens AL-
637 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PICKENS COUNTY UNTIL 700
PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reform, Carrollton, Pickensville, Owens and Dillburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3314 8815 3320 8826 3339 8812 3334 8792
TIME...MOT...LOC 2337Z 216DEG 26KT 3323 8816

87/GRANTHAM
Special weather statement, Apr 9, 6:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
653 PM CDT Fri Apr 9 2021

ALZ022-100030-
Pickens AL-
653 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS COUNTY UNTIL
730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ethelsville, or 11 miles north of Pickensville, moving northeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ethelsville, Forest and McShan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8828 3345 8806 3329 8818 3333 8830
TIME...MOT...LOC 2353Z 204DEG 12KT 3340 8825

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:45 PM CDTRiver Flood WarningBMXGreene, Pickens, Sumter4 days
Apr 9, 6:09 AM CDTSpecial Weather StatementBMXBullock51 min
Apr 9, 7:03 AM CDTSevere Thunderstorm WarningBMXMarengo28 min
Apr 9, 8:02 AM CDTSpecial Weather StatementBMXMarengo43 min
Apr 9, 8:06 AM CDTSevere Thunderstorm WarningBMXMarengo24 min
Apr 9, 8:22 AM CDTSpecial Weather StatementBMXBarbour38 min
Apr 9, 8:43 AM CDTSpecial Weather StatementBMXMacon32 min
Apr 9, 9:07 AM CDTRiver Flood WarningBMXGreene, Marengo, Sumter69 hr
Apr 9, 9:07 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter5 days
Apr 9, 9:14 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Apr 9, 9:40 AM CDTSpecial Weather StatementBMXElmore50 min
Apr 9, 9:56 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore25 min
Apr 9, 10:21 AM CDTSpecial Weather StatementBMXElmore39 min
Apr 9, 10:32 AM CDTSevere Thunderstorm WarningBMXElmore18 min
Apr 9, 11:07 AM CDTSpecial Weather StatementBMXMacon38 min
Apr 9, 11:12 AM CDTSevere Thunderstorm WarningBMXLee, Macon26 min
Apr 9, 12:00 PM CDTSpecial Weather StatementBMXTalladega45 min
Apr 9, 12:11 PM CDTSpecial Weather StatementBMXShelby49 min
Apr 9, 12:46 PM CDTSpecial Weather StatementBMXWalker, Winston44 min
Apr 9, 12:49 PM CDTSpecial Weather StatementBMXDallas41 min
Apr 9, 12:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 9, 1:14 PM CDTSpecial Weather StatementBMXTalladega46 min
Apr 9, 1:22 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker36 min
Apr 9, 1:36 PM CDTSevere Thunderstorm WarningBMXWalker, Winston39 min
Apr 9, 1:40 PM CDTSpecial Weather StatementBMXAutauga35 min
Apr 9, 1:40 PM CDTSpecial Weather StatementBMXDallas35 min
Apr 9, 1:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair38 min
Apr 9, 1:55 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes65 min
Apr 9, 2:05 PM CDTSevere Thunderstorm WarningBMXWalker55 min
Apr 9, 2:21 PM CDTSevere Thunderstorm WarningBMXLowndes54 min
Apr 9, 2:31 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Apr 9, 2:39 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker51 min
Apr 9, 3:21 PM CDTSpecial Weather StatementBMXPike39 min
Apr 9, 4:04 PM CDTSpecial Weather StatementBMXHale41 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter47 min
Apr 9, 4:34 PM CDTSpecial Weather StatementBMXShelby41 min
Apr 9, 4:44 PM CDTSpecial Weather StatementBMXGreene31 min
Apr 9, 4:54 PM CDTSevere Thunderstorm WarningBMXGreene25 min
Apr 9, 4:56 PM CDTSpecial Weather StatementBMXHale34 min
Apr 9, 5:28 PM CDTSpecial Weather StatementBMXPickens32 min
Apr 9, 5:37 PM CDTSpecial Weather StatementBMXHale23 min
Apr 9, 5:41 PM CDTSpecial Weather StatementBMXTuscaloosa34 min
Apr 9, 5:47 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa28 min
Apr 9, 5:52 PM CDTSpecial Weather StatementBMXGreene23 min
Apr 9, 5:58 PM CDTSpecial Weather StatementBMXPickens32 min
Apr 9, 6:11 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa37 min
Apr 9, 6:15 PM CDTSevere Thunderstorm WarningBMXPickens23 min
Apr 9, 6:37 PM CDTSpecial Weather StatementBMXPickens23 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.